How best to assess his anticoagulation status

As you begin your shift, the first patient is a 70-year-old man brought in for a ground-level fall with isolated head injury. A review of the patient?s history reveals atrial fibrillation, and he is currently on anticoagulation with apixaban. A rapidly obtained CT scan of the head shows
a subdural hematoma.

As you resuscitate the patient, you wonder how best to assess his anticoagulation status and how best to address reversal.

What are your next steps?

Case Conclusion

Your patient on apixaban with traumatic subdural hematoma received initial resuscitation focusing on maintenance of the airway, breathing, and circulation, as appropriate for head trauma. After reviewing your hospital?s policy on DOAC reversal and local availability of specific reversal agents for this DOAC, you administered a dose of 4-factor PCC at 50 units/kg in the ED. He was admitted to the neurosurgical ICU for continued care, and a repeat CT of the head showed no interval expansion of the hemorrhage.

Review the issue to find out more recommendations.

Not a subscriber? You can find out the conclusion and if you got it right, next month when a new case is posted, so stay tuned!

Click to review this Emergency Medicine Practice Issue

Last Updated on August 29, 2019

Leave a Reply

Your email address will not be published.

%d bloggers like this: